Alert archive / Kentucky / Freeze Warnings in 2017

Freeze Warning 4, NWS Charleston, WV

March 16, 20174 counties in Kentucky

NWS Charleston, WV issued this freeze warning at Mar 16, 2017, 2:17 PM EDT for 4 counties in Kentucky. It took effect at Mar 16, 2017, 9:00 PM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2017, 2:17 PM EDT (18:17 UTC)
In effect from
Mar 16, 2017, 9:00 PM EDT
Expired
Mar 17, 2017, 9:00 AM EDT
In force
12 hr
Issued by
NWS Charleston, WV

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WWUS71 KRLX 161817
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
217 PM EDT Thu Mar 16 2017

...Below freezing overnight temperatures continue...

KYZ101>103-105-170230-
/O.NEW.KRLX.FZ.W.0004.170317T0100Z-170317T1300Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
217 PM EDT Thu Mar 16 2017

...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EDT
FRIDAY...

The National Weather Service in Charleston has issued a Freeze
Warning, which is in effect from 9 PM this evening to 9 AM EDT
Friday.

* Temperatures...Falling into the upper teens.

* Timing...Tonight.

* Impacts...Vulnerable fruit crops will be killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

26
2 follow-up statements
991 
WWUS71 KRLX 170204
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1004 PM EDT Thu Mar 16 2017

...Below freezing overnight temperatures continue...

KYZ101>103-105-171100-
/O.CON.KRLX.FZ.W.0004.000000T0000Z-170317T1300Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
1004 PM EDT Thu Mar 16 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT FRIDAY...

* Temperatures...In the low 20s.

* Timing...Tonight.

* Impacts...Vulnerable fruit crops will be killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
165 
WWUS71 KRLX 170802
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
402 AM EDT Fri Mar 17 2017

...Below freezing overnight temperatures continue...

KYZ101>103-105-171300-
/O.CON.KRLX.FZ.W.0004.000000T0000Z-170317T1300Z/
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, and Louisa
402 AM EDT Fri Mar 17 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* Temperatures...In the lower to mid 20s.

* Timing...This morning.

* Impacts...Vulnerable fruit crops will be killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Mar 16, 2:08 PM EDT, 9 minutes earlier.

Area forecast discussion, Mar 16, 2:08 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
208 PM EDT Thu Mar 16 2017

.SYNOPSIS...
High pressure exits tonight. Warm front Friday, followed by a
cold front late Friday night into Saturday. Yet another system
early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 200 PM Thursday...

Progressive pattern pushes the high pressure influences out
after a largely clear overnight less some high clouds until 12Z.
Mid level moisture with a warm front and slight overrunning
brings the threat for precipitation back into the area. With
temperatures starting out below freezing, it may begin as light
snow or a snow/sleet combination, but warm advection should
change it over to all rain fairly quickly. Widespread rain
should be the norm after 18Z with the cold front moving into the
area. Went with a slightly quicker timing based on the nature of
warm fronts despite some low level saturation time needed at the
onset. However, this area has seen wetting precipitation out of
7-9kft cloud decks before.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 330 AM Thursday...

A warm front will lift north northeast on Friday. Models are a
fairly agreement with the onset of stratiform PCPN reaching
southeast OH between 15Z to 18Z depending the model of choice. With
southwest flow aloft, expect some warm advection to take place
Friday with temperatures rising into the mid 40s. Scattered to
numerous rain showers can be expected behind the warm front in the
warm sector of an approaching cold front. Have likely PoPs lowlands
and categorical PoPs over the central and northeast mountains Friday.
The cold front crosses from west to east reaching the OH river by
09Z Saturday. Despite of cold advection aloft, some clearing will be
possible to spread across southeast OH and southern WV allowing
temperatures to rise into the 50s on Saturday. However, and upper
level wave noticeable in H850 vorticity field could squeeze any
lingering moisture against the mountains to produce rain showers
over the higher elevations northeast mountains. These rain showers
will transition to snow showers by mid day Saturday to increase in
coverage Saturday night as colder air advects to the area.
Temperatures Saturday night will be in the low 30s lowlands ranging
to the mid 20s highest elevations.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 330 AM Thursday...

Lingering upslope snow over the higher elevations will end
Sunday morning. A high pressure builds in across the OH Valley
and WV to provide dry conditions Sunday to Monday.

The high pressure move further south, allowing another warm
front on Monday. Temperatures will be warm enough for PCPN to
fall as liquid.

There are some disagreements among models with the next
approaching cold front that could arrive Monday night or
Tuesday.

Another high pressure system will build across the area on
Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 135 PM Thursday...

Ceilings have lifted to VFR, and will remain through the
forecast period with mainly clear conditions through 12Z. High
clouds re enter the picture after 12Z Friday ahead of a warm
front, with increasing coverage and gradually lowering to near
10kft at BKW by 17Z. Winds subside tonight to below 10kts.

Scattered precipitation enters the region after 14Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: None.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z FRIDAY...
IFR possible in precipitation Friday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/26
NEAR TERM...26
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...26
Hazardous weather outlook, Mar 16, 4:13 AM EDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
413 AM EDT Thu Mar 16 2017

OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-013>020-024>034-039-
040-515>519-521-525-170815-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Northwest Webster-Northwest Randolph-
413 AM EDT Thu Mar 16 2017

This Hazardous Weather Outlook is for southeast Ohio, southwest
Virginia, and portions of central West Virginia, northeast West
Virginia, northern West Virginia, southeast West Virginia, southern
West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ520-522>524-526-170815-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Southeast Randolph-
413 AM EDT Thu Mar 16 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-170815-
Greenup-Carter-Boyd-Lawrence KY-
413 AM EDT Thu Mar 16 2017

...FREEZE WARNING IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for northeast Kentucky.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

kistner

Nearby

Freeze Warnings in Kentucky, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.